MAUDE Adverse Event Report: OGDEN MANUFACTURING PLANT F3 DIALYZER FINISHED ASSY; DIALYZER, CAPILLARY, HOLLOW FIBER

OGDEN MANUFACTURING PLANT F3 DIALYZER FINISHED ASSY; DIALYZER, CAPILLARY, HOLLOW FIBER
Model Number 0520165A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Anemia (1706)
Date of Event 06/14/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.Clinical investigation: a temporal relationship exists between hd therapy utilizing the hemoflow f3 dialyzer and the serious adverse event of blood loss from a blood leak which prompted a blood transfusion of 150 ml and a change in dialyzers.The reporter did not describe any defect(s) or damage prior to the leak being discovered.However, evidence of a dialyzer blood leak was confirmed by the visualization of blood outside the hemoflow f3 dialyzer, where the crit-line device connects to the dialyzer (ebl = 84 ml).While uncommon, blood leak events are a known potential complication of utilizing hemoflow series dialyzers during hd therapy.Based on the totality of the information available, the liberty select cycler cannot be excluded from having a possible causal and/or contributory role in the patient¿s blood loss event.If the hemoflow f3 dialyzer is returned, a manufacturer evaluation may dissociate the product from having caused and/or contributed to the serious adverse event.However, without more information this clinical investigation cannot disassociate the product from the event.
 
Event or Problem Description
It was reported to fresenius that a patient with end stage renal disease (esrd) on hemodialysis (hd) for renal replacement therapy (rrt) was undergoing hd therapy when a blood leak occurred.Two hours and forty-five minutes into the patient's treatment, the registered nurse (rn) noticed blood leaking from the top of the hemoflow f3 dialyzer (where the crit-line device connects to the dialyzer).The estimated blood loss (ebl) was approximately 20 ml.The patient¿s hd treatment was stopped, and the rn attempted to return the patient¿s blood.While returning the blood, the patient¿s central venous catheter line clotted (treated with cathflo, good effect), and approximately 64 ml of blood could not be returned (approximate total ebl = 84 ml).A complete blood count (cbc) was obtained, which revealed the patient¿s hemoglobin was 7.1 gm/dl and hematocrit was 19.9%.The dialyzer was reportedly sequestered and stored for evaluation/testing.As a result of the leak, the nephrologist ordered one unit of pediatric packed red blood cells (150 ml) to be administered at the nephrology clinic on (b)(6) 2021.The patient was transfused without issue, and repeat labs showed the patient¿s hemoglobin rose to 11.6 gm/dl and the hematocrit rose to 35.7%.In addition to the unit of blood, the following changes were made to the patient¿s thrice weekly hd treatments.The patient¿s heparin bolus was increased from 200 units to 220 units, the hourly heparin was increased from 100 units to 110 units, and the dialyzer was changed from an f3 to 6h polyflux.The patient has recovered from the event and has continued to undergo hd therapy for rrt.The dialyzer was reportedly available to be returned for manufacturer evaluation.
 
Event or Problem Description
It was reported to fresenius that a patient with end stage renal disease (esrd) on hemodialysis (hd) for renal replacement therapy (rrt) was undergoing hd therapy when a blood leak occurred.Two hours and forty-five minutes into the patient's treatment, the registered nurse (rn) noticed blood leaking from the top of the hemoflow f3 dialyzer (where the crit-line device connects to the dialyzer).The estimated blood loss (ebl) was approximately 20 ml.The patient¿s hd treatment was stopped, and the rn attempted to return the patient¿s blood.While returning the blood, the patient¿s central venous catheter line clotted (treated with cathflo, good effect), and approximately 64 ml of blood could not be returned (approximate total ebl = 84 ml).A complete blood count (cbc) was obtained, which revealed the patient¿s hemoglobin was 7.1 gm/dl and hematocrit was 19.9%.The dialyzer was reportedly sequestered and stored for evaluation/testing.As a result of the leak, the nephrologist ordered one unit of pediatric packed red blood cells (150 ml) to be administered at the nephrology clinic on 15/jun/2021.The patient was transfused without issue, and repeat labs showed the patient¿s hemoglobin rose to 11.6 gm/dl and the hematocrit rose to 35.7%.In addition to the unit of blood, the following changes were made to the patient¿s thrice weekly hd treatments.The patient¿s heparin bolus was increased from 200 units to 220 units, the hourly heparin was increased from 100 units to 110 units, and the dialyzer was changed from an f3 to 6h polyflux.The patient has recovered from the event and has continued to undergo hd therapy for rrt.The dialyzer was reportedly available to be returned for manufacturer evaluation.
 
Additional Manufacturer Narrative
Plant investigation: although a sample was reported to be available for manufacturer evaluation, to date no sample has been received.As no lot number was provided for this complaint, a search was performed to obtain all lot numbers with the reported catalog number delivered to the patient¿s dialysis unit in the three months prior to the complaint occurrence date.One lot was found to have been delivered in this time period.A production records review was performed on the reported lot.An investigation of the device history records (dhr) was conducted by the manufacturer.There was no indication of product nonacceptance, deviation, non-conformance, rework, labeling or process control failure during the manufacturing process which could be associated with the reported event.The lot met all release criteria.Continuous improvement is of the utmost importance to fresenius medical care as we strive to provide dialysis products of the highest quality to our patients.Reports of leaking product are investigated both individually as complaints, as well as via the nc/capa program, in order to assess and improve our products and processes.For this event, a definitive conclusion regarding the complaint incident cannot be reached without physical examination of the actual device.Therefore, the complaint is not confirmed.Should the sample be returned at a later date, a supplemental report will be submitted capturing the updated investigation results.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Additional information: d4, d9, h3, h4.The complaint device was returned to the manufacturer for physical evaluation.The investigation of the device is currently in process.A supplemental mdr will be submitted upon completion of this activity.
 
Additional Manufacturer Narrative
Additional information: h3 plant investigation: a sample from the reported lot was returned to the manufacturer for physical evaluation with bloodlines attached.The dialyzer was returned without caps attached.There was blood throughout the system, with coagulated blood in the header caps.The sample was subjected to an external laboratory leak test in which the sample was pressurized and submerged in water.A leak from the header cap was noted at approximately 4.0 pounds per square inch (psi) on the non-cavity id end.During the evaluation, it was noted that the header was loose on the same side the leak was found.No other damage or irregularities were found.A production records review was performed on the reported lot.An investigation of the device history records (dhr) was then conducted by the manufacturer.There was no indication of product nonacceptance, deviation, non-conformance, rework, labeling or process control failure during the manufacturing process which could be associated with the reported event.The lot met all release criteria.The investigation into the complaint was able to confirm the reported event.Continuous improvement is of the utmost importance to fresenius medical care as we strive to provide dialysis products of the highest quality to our patients.Reports of leaking product are investigated both individually as complaints, as well as via the nc/capa program, in order to assess and improve our products and processes.Vision systems and blood leak reduction capas are recent examples of leak related investigations directed at an overall reduction in dialyzer leaks.
 
Event or Problem Description

Brand Name
F3 DIALYZER FINISHED ASSY
Common Device Name
DIALYZER, CAPILLARY, HOLLOW FIBER
Manufacturer (Section D)
OGDEN MANUFACTURING PLANT
director, site quality
475 west 13th street
ogden UT 84404
Manufacturer (Section G)
OGDEN MANUFACTURING PLANT
director, site quality
475 west 13th street
ogden UT 84404
Manufacturer Contact
matthew amaral
920 winter st
waltham, MA 02451
7816999758
MDR Report Key12270698
Report Number1713747-2021-00249
Device Sequence Number4377219
Product Code FJI
UDI-Device Identifier00840861100019
UDI-Public00840861100019
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K874872
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Model Number0520165A
Device Catalogue Number0520165A
Device Lot Number18LU04008
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2021
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2021
Supplement Date Received by Manufacturer08/17/2021
08/30/2021
11/08/2021
Initial Report FDA Received Date08/03/2021
Supplement Report FDA Received Date08/26/2021
09/21/2021
11/24/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/11/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLIC BLOOD CHAMBER; CLIC BLOOD CHAMBER; CLIC BLOOD CHAMBER; CLIC BLOOD CHAMBER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age21 MO
Patient SexMale
Patient Weight10 KG